Bayer Recalls Lotrimin Spray and Tinactin Spray Because of Benzene Contamination
In an October 1, 2021 announcement, Bayer issued a voluntary recall of some of its products because of the presence of benzene. Bayer’s recall, one it calls strictly a precautionary measure, comes on the heels of other companies also pulling products because of the presence of benzene, a known human carcinogen.
Bayer’s announcement, which was posted by the US Food and Drug Administration, states:
“Bayer is voluntarily recalling all unexpired Lotrimin® AF and Tinactin® spray products with lot numbers beginning with TN, CV or NAA, distributed between September 2018 to September 2021, to the consumer level due to the presence of benzene in some samples of the products.”
As is the case with some other recently recalled products, benzene is not an ingredient in Lotrimin or Tinactin spray products, and levels detected are not considered dangerous. Bayer claims that benzene is also not an ingredient in any of its other Bayer consumer health products.
The pharmaceutical mogul has assured consumers that the decision to voluntarily recall these products is out of an abundance of caution and that levels of benzene that have been detected “are not expected” to cause any adverse health effects in users.
What Are Tinactin and Lotrimin Used For?
Tinactin and Lotrimin are over-the-counter anti-fungal medications that come in cream and spray forms. They are often used to treat tinea pedis (athlete’s foot) and other fungal infections such as ringworm and jock itch.
What Products Has Bayer Recalled?
The recall only applies to its products sold in aerosol spray cans, not the creams. The specific products that are the subject of the recall are:
- Tinactin® Jock Itch (JI) Powder Spray
- Tinactin® Athlete’s Foot Liquid Spray
- Tinactin® Athlete’s Foot Powder Spray
- Tinactin® Athlete’s Foot Deodorant Powder Spray
- Lotrimin® Anti-Fungal Jock Itch (AFJI) Athlete’s Foot Powder Spray
- Lotrimin® AF Athlete’s Foot Liquid Spray
- Lotrimin® AF Athlete’s Foot Daily Prevention Deodorant Powder Spray
- Lotrimin® Anti-Fungal (AF) Athlete’s Foot Powder Spray
- Lotrimin® Anti-Fungal (AF) Athlete’s Foot Deodorant Powder Spray
What Is Benzene?
Benzene is a widely used industrial chemical, often used as a solvent to create other chemicals and products. Benzene also comes from various natural sources.
People are exposed to benzene in different ways- orally, through the skin, and through inhaling it. Depending on the amount you are exposed to and for how long, benzene can result in a variety of short-term adverse reactions and long-term illnesses, including blood disorders like anemia, severe nausea, headaches, and rashes.
Benzene is a carcinogen, meaning it is known to cause cancer in humans. It causes life-threatening blood cancer and bone marrow diseases, including leukemia, lymphoma, and myeloma.
Bayer claims that benzene is not an ingredient in these products and that it has received no reports of adverse events related to using the recalled foot sprays.
Still, Bayer has advised consumers using the recalled products to stop immediately and seek a refund directly from Bayer. The company also suggests contacting your health care provider about alternative treatments or any adverse health consequences you may have experienced while using Lotrimin or Tinactin spray products.
Call Alonso Krangle, LLP, If You Have Been Injured By Recalled Anti-Fungal Spray
Lotrimin and Tinactin are not the only products recently recalled because of benzene. Bayer’s decision to recall these products was not made in a bubble. In recent weeks, various aerosol sunscreens have been pulled from the market because they also tested positive for this dangerous carcinogen.
If you have experienced adverse health consequences because of a recalled product, you might be entitled to collect compensation. Call our lawyers at Alonso Krangle, LLP today to schedule a free evaluation of your claim.
Call 800-403-6191 to find out more about how we can help you collect damages when you are the victim of a dangerous drug or recalled product.